Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 24, NWS San Angelo, TX

March 31, 2008San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 31, 2008, 3:33 PM CDT for San Saba County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Mar 31, 2008, 4:00 PM CDT
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 122 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:50 PM CDTHAIL 0.752 E San Saba, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 312034
TORSJT
TXC411-312100-
/O.NEW.KSJT.TO.W.0024.080331T2033Z-080331T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SAN SABA...
  MOVING SLOWLY EASTWARD AT 10 TO 15 MPH. HAIL UP TO NICKELS IS ALSO 
  POSSIBLE. 

* THE TORNADO IS EXPECTED TO BE NEAR...
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 350 PM CDT...
  BEND BY 400 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3105 9847 3111 9879 3129 9876 3129 9865
      3127 9857 3121 9856 3117 9851 3112 9854
      3113 9847 3111 9845 3107 9846
TIME...MOT...LOC 2033Z 278DEG 17KT 3119 9867

$$


11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 31, 1:03 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 31, 1:03 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 PM CDT MON MAR 31 2008

.UPDATE...
CURRENT GRID/ZONE TREND WITH DRY LINE PROGRESSION/POPS IN LINE
PRETTY WELL. WILL TWEAK TEMPS UP AT TAD...W OF DRY LINE.

&&

.AVIATION...
NOT TOO MUCH CHANGE. DRY LINE PROGRESSING THROUGH CWA. NEAR
ABI/SJT/JUST W OF SOA NOW. SHOULD MAKE A LITTLE MORE PROGRESSION
THROUGH THE AFTERNOON. WINDS TAPERING OFF AFTER SUNSET. FRONT
MOVING THROUGH TUE. BEST CHANCES FOR SHOWERS JCT/BBD...BUT MAINLY
E OF AREA.

11

&&

.PREV DISCUSSION... /ISSUED 557 AM CDT MON MAR 31 2008/

AVIATION...
INTERMITTENT MVFR CIGS CONTINUE TO AFFECT MOST WEST CENTRAL TX
TERMINALS WITH CIGS OVER THE NORTHERN TERMINALS TRENDING TOWARD
VFR. HAVE CONTINUED A WS GROUP AT KSJT AND KABI THROUGH MID
MORNING WITH THE LOW LEVEL JET MAINTAINING A STRENGTH BETWEEN 40
AND 50 KTS OUT OF THE SOUTH. THE LOW CIGS SHOULD BEGIN TO SCATTER
OUT BY 15Z IN THE WEST AS A DRY LINE MOVES EAST THROUGH THE
AREA...AND BY 17Z IN THE EAST. VFR WILL PREVAIL FOR THE REMAINDER
OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 402 AM CDT MON MAR 31 2008/

SHORT TERM...

LATEST SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE NORTHERN
TEXAS PANHANDLE AND NORTHWEST OKLAHOMA WITH A DRYLINE BACK ACROSS
THE FAR WEST TEXAS/NEW MEXICO BORDER. A STRONG LOW LEVEL JET
CONTINUES ACROSS WEST CENTRAL TEXAS WITH WINDS OVER 50 KNOTS JUST
OFF THE DECK AND STRATUS SPREAD ACROSS THE EASTERN TWO THIRDS OF THE
AREA. ALOFT...A BROAD UPPER TROUGH CONTINUES TO SWING INTO THE
FOUR CORNERS AREA WITH A WEAKER SHORTWAVE TROUGH HEADING ACROSS
CENTRAL NEW MEXICO TOWARD THE TEXAS PANHANDLE. FOR TODAY...WILL
SEE THE DRYLINE MIX EASTWARD RATHER QUICKLY TODAY AS THE SHORTWAVE
TROUGH HEADS EASTWARD ACROSS THE PANHANDLE. EXPECT TO SEE
THUNDERSTORMS DEVELOP ALONG THE COLD FRONT ACROSS NORTHWEST TEXAS
AND EXPAND SOUTHWARD ALONG THE DRYLINE THIS AFTERNOON IN AREA OF
MODERATE TO STRONG INSTABILITY AND DECENT SHEAR ACROSS NORTH
CENTRAL TEXAS. BIG QUESTION OF THE DAY IS HOW FAR SOUTH THE
THUNDERSTORMS WILL DEVELOP ALONG DRYLINE AND WHERE THE DRYLINE
WILL BE BY MID/LATE AFTERNOON. BASED ON BOTH NAM AND GFS...APPEARS
DRYLINE WILL BE ALL THE WAY INTO EASTERN COUNTIES BY LATE
AFTERNOON WITH THE BEST CHANCE FOR THUNDERSTORMS MAINLY EAST OF AN
ABILENE TO JUNCTION LINE THIS AFTERNOON/EVENING. HOWEVER...IF
DRYLINE MIXES A BIT SLOWER...THUNDERSTORMS COULD DEVELOP A LITTLE
FURTHER WEST. THEREFORE...HAVE KEPT SOME PRECIP CHANCE ACROSS
CENTRAL COUNTIES TODAY WITH BETTER CHANCE OF STORMS IN EASTERN
COUNTIES. WITH STRONG SPEED/DIRECTIONAL SHEAR AND DECENT
CAPES OVER 2000...COULD SEE A FEW SEVERE STORMS OVER FAR EASTERN
COUNTIES PER SPC DAY 1 OUTLOOK. ELEVATED FIRE DANGER ALSO EXPECTED
BY THE AFTERNOON ACROSS WESTERN COUNTIES BEHIND THE DRYLINE WITH
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES. STORMS SHOULD MOVE
EAST OF THE AREA QUICKLY THIS EVENING. COLD FRONT MOVES SOUTHWARD
ACROSS THE AREA BY TUESDAY WITH SLIGHTLY COOLER TEMPS FOR TUESDAY
AFTERNOON.

LONG TERM...
THUNDERSTORMS AGAIN POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY AS
WARM FRONT HEADS BACK NORTH ACROSS THE AREA AND ANOTHER SHORTWAVE
TROUGH HEADS EASTWARD ACROSS THE PANHANDLE. EXPECT BEST CHANCE OF
STORMS TO BE ACROSS THE BIG COUNTRY BY EARLY WEDNESDAY IN THE
VICINITY OF THE BOUNDARY. COULD SEE ISOLATED SEVERE STORMS WITH
MAINLY A HAIL THREAT WITH THIS NEXT ROUND. HAVE GONE WITH FASTER
GFS SOLUTION WITH PRECIP CLEARING OUT BY THURSDAY. RELATIVELY
QUIET WEATHER EXPECTED FOR THE WEEKEND AT THIS POINT WITH A
DRY...WEAK COLD FRONT ON FRIDAY FOLLOWED BY A SLOW WARMUP THROUGH
THE WEEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE    89 47 71 49 / 20 00 10 20
SAN ANGELO 88 49 76 53 / 20 00 10 20
JUNCTION   82 52 84 58 / 30 10 10 20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 31, 2:45 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT MON MAR 31 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH AN EASTWARD ADVANCING DRYLINE AND WEAK UPPER LEVEL DISTURBANCE
MOVING INTO THE REGION...SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON ACROSS THE AREA ROUGHLY SOUTHEAST OF A LINE FROM BROWNWOOD
TO SONORA. DUE TO THE INSTABILITY OF THE AIRMASS...A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE. WIND GUSTS OF 50 MPH OR GREATER...HAIL
OF DIME SIZE OR LARGER...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WITH SOME OF THE STORMS THIS
AFTERNOON.

In the hours before

Special weather statement, Mar 31, 1:48 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
148 PM CDT MON MAR 31 2008

TXZ140-311945-
BROWN TX-
148 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR BROWN
COUNTY...

AT 143 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER BROWNWOOD...MOVING EAST AT 33 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ZEPHYR BY 205 PM CDT
  BLANKET BY 210 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 31, 3:11 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT MON MAR 31 2008

TXZ155-312115-
SAN SABA TX-
311 PM CDT MON MAR 31 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT FOR SAN SABA
COUNTY...

AT 305 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR NEAR SAN SABA...MOVING NORTHEAST AT 30
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 325 PM CDT

SAN SABA LAW ENFORCEMENT REPORTED PEA SIZE HAIL AT 310 PM.
ALSO...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:54 PM CDTTornado WarningSJTSan Saba28 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.